The short answer:
Muscle pain associated with statin occurs commonly in the large muscles of your arms, shoulders, thighs, hips, calves, and buttocks. It can affect both sides of your body equally.
- Statins are among the most commonly prescribed medications in the USA. They are used to lower blood cholesterol levels and protect against cardiovascular diseases.
- Muscle pain is one of the common side effects reported with statin.
- It commonly occurs in the large muscles of your arms, shoulders, thighs, hips, calves, and buttocks. Also, it can affect both sides of your body equally.
- Statin-associated muscle symptoms (SAMS) are symptoms that result from statin administration that range from muscle pain and myopathy to Rhabdomyolysis which is life-threatening.
- Symptoms of muscle pain associated with statins include muscle cramping, soreness, fatigue, and weakness
What is the location of muscle pain of statin?
Statins are among the most commonly prescribed medications in the USA. More than 25 million Americans use statin (Ref). They are used to lower blood cholesterol levels and thus provide a protective effect against cardiovascular diseases.
Muscle pain is reported in about 10-25 % of those who take statins especially more potent members (Ref). One month after starting statin therapy, you may feel muscle pain.
Skeletal muscle side effects associated with statin uses involve muscle cramping, soreness, fatigue, weakness, and, in rare cases, rapid muscle breakdown that can lead to death which is known as rhabdomyolysis
Muscle pain occurs commonly in the large muscles of your arms, shoulders, thighs, hips, calves, and buttocks. It can affect both sides of your body equally.
What are statin-associated muscle symptoms (SAMS)?
The statin-associated muscle symptoms (SAMS) range from myalgia to marked creatine kinase elevations and/or clinical rhabdomyolysis. Patients may report proximal, symmetric pain, tension, stiffness, or cramps, which may be accompanied by muscle weakness (Ref).
SMSA involves the following:
- Immune-mediated necrotizing myopathy
Statin associated Myalgia
Myalgia is a mild form of statin-associated muscle pain.
It is the most common symptom of statins that could lead to statin discontinuation. However, it is not life-threatening.
The prevalence of myalgia in observational studies is higher, close to 20% (Ref).
The pain is usually in the calves and thighs, but sometimes pain can diffuse and affect all your muscles.
It is characterized by mildly elevated creatine kinase (5-fold higher than the normal value).
Myalgia from statin may improve or not after stopping taking the medications. Unfortunately, some patients continue experiencing myalgia and/or mild creatine kinase elevations even after stopping statins.
Statin associated myopathy
It is characterized by elevated creatine kinase about 10-100 fold higher than the normal value.
The severity of the myopathy presentation varies, with proximal muscle weakness preventing the basic activities of daily living in more severe forms (Ref).
Patients with self-limited statin-associated myopathy generally test negative for antibodies against 3-hydroxy-3-methylglutaryl-CoA reductase (anti-HMGCR antibodies).
Immune-mediated necrotizing myopathy
It is considered autoimmune myopathy. Therefore, patients with immune-mediated necrotizing myopathy tested positive for antibodies against 3-hydroxy-3-methylglutaryl-CoA reductase (anti-HMGCR antibodies).
The affected patients show proximal muscle weakness involving both limb girdles.
The creatine kinase values range between 10 and 100 times the upper limit (2000 and 20,000 IU/L).
In this case, stopping statin does not usually improve the patient’s symptoms.
Immunosuppressive treatment is also required to obtain a clinical response.
Rhabdomyolysis is the most severe adverse effect of statin. It may result in acute renal failure, disseminated intravascular coagulation, and death. It is very rare to occur and affects only 1 patient per 100,000 per year.
It is characterized by higher creatine kinase, about 100 fold higher than the normal value, myoglobinuria, and renal impairment.
Rhabdomyolysis is a life-threatening condition that may require cessation of statin administration.
It may disappear a few days after stopping the drug.
Symptoms of rhabdomyolysis include:
- Severe muscle pain throughout your entire body.
- Weakness of your muscle
- Dark urine (Cola like urine)
Why do statins cause muscle pain or muscle toxicity?
The mechanism by which statins cause muscle pain or toxicity or statin-associated muscle symptoms (SAMS) is not well understood.
It is assumed that statins could interfere with a protein integral to muscle health and growth. Another theory assumes that statins cause a decrease in coenzyme Q10 levels which is necessary for supplying enough energy to your muscle to work normally.
Reduction of coenzyme Q10 results from the action of statins that block the conversion of HMG-COA into mevalonic acid by inhibiting HMG-COA reductase.
Statin-associated muscle pain could be attributed to the following:
- Reduction of coenzyme Q10 levels.
- Lower concentrations of the final breakdown products of the mevalonic acid.
- Decreased cholesterol content in the sarcolemma and sarcoplasmic reticulum.
- Increased myocellular fat and sterols.
- Decreased myocellular creatine
- Alterations in catabolism of muscle protein
- Alteration calcium homeostasis
- Immune-mediated effects of statins (anti-HMGCR antibodies).
What does statin muscle pain feel like?
The degree of statin-associated muscle symptoms (SAMS) could range from mild to severe.
The symptoms of SAMA include the following:
- Muscle cramping
- Muscle pain
- Muscle weakness
- In rare cases, rapid muscle breakdown may occur that can lead to death which is known as rhabdomyolysis
Risk factors of muscle pain with statins
Certain factors could increase your risk of experiencing muscle pain with statins. These include the following:
- Increased statin blood concentrations.
- Reduced body muscle mass
- Elderly people
- Females higher than males
- If you have a previous history of increased creatine kinase levels.
- Family history of myopathy.
- Patients with a previous diagnosis of neuromuscular diseases
- Hypothyroidism which increases drug levels by inhibiting statin catabolism.
- Vitamin D deficiency.
- Some genetic factors
- Colchicine and alcohol have toxic muscle effects.
How to treat muscle pain with statin?
There are no proven treatments for statin-related muscle pain. However, the following strategies may help you.
Your doctor may advise you to stop statin for a few days (Statin vacation). If symptoms disappear, you may be able to return back to statins. If symptoms do not change, your doctor may change statin.
Reduce the administered dose
Lowering the doses of statin can reduce the risk of statin-associated muscle pain or decrease your symptoms.
Lowering the doses with more benefits, especially with potent members of statin.
Coenzyme Q10 supplementations
The deficiency of coenzyme Q10 with statin affects the energy supply to your muscles and leads to fatigue.
Coenzyme Q10 supplementation can help you with statin-associated muscle pain. Some people find symptom relief with coenzyme Q10.
Test your thyroid hormones and vitamin D
Hypothyroidism and vitamin D deficiency are among the predisposing factors that could increase your risk have statin-associated muscle pain. Therefore, monitoring thyroid hormones and vitamin D could help you to avoid statin-associated muscle pain.
Regular exercise before statin administration is found to decrease the risk of muscle pain associated with statin administration.
Lifestyle change to follow healthy eating habits and regular exercise can help you to reduce blood cholesterol levels which reduce the required dose of statins. Accordingly, decreasing the doses of statin can reduce your risk of statin-associated muscle pain.